Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 252, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 6, 2023, 11:35 PM CDT for 5 counties in Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2023, 11:35 PM CDT (04:35 UTC)
- Expired
- May 7, 2023, 12:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dallas County, TX, Ellis County, TX, Henderson County, TX, Kaufman County, TX, Navarro County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 86 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 11:46 PM CDT | TSTM WND DMG | 1 W Waxahachie, TX | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3190 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
786
WUUS54 KFWD 070435
SVRFWD
TXC113-139-213-257-349-070530-
/O.NEW.KFWD.SV.W.0252.230507T0435Z-230507T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1135 PM CDT Sat May 6 2023
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Kaufman County in north central Texas...
Northwestern Henderson County in central Texas...
Central Ellis County in north central Texas...
Southeastern Dallas County in north central Texas...
Navarro County in north central Texas...
* Until 1230 AM CDT.
* At 1134 PM CDT, a severe thunderstorm was located near Palmer, or
near Ennis, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dallas, Mesquite, Lancaster, Waxahachie, Corsicana, Balch Springs,
Ennis, Terrell, Seagoville, Glenn Heights, Red Oak, Kaufman, Gun
Barrel City, Hutchins, Wilmer, Mabank, Crandall, Ferris, Tool and
Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3212 9607 3189 9677 3241 9687 3272 9677
3272 9608
TIME...MOT...LOC 0434Z 254DEG 31KT 3243 9660
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Dunn2 follow-up statements
788
WWUS54 KFWD 070455
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1155 PM CDT Sat May 6 2023
TXC113-139-213-257-349-070530-
/O.CON.KFWD.SV.W.0252.000000T0000Z-230507T0530Z/
Kaufman TX-Henderson TX-Ellis TX-Dallas TX-Navarro TX-
1155 PM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR KAUFMAN...NORTHWESTERN HENDERSON...CENTRAL ELLIS...SOUTHEASTERN
DALLAS AND NAVARRO COUNTIES...
At 1154 PM CDT, a severe thunderstorm was located over Cottonwood, or
8 miles southwest of Kaufman, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dallas, Mesquite, Lancaster, Waxahachie, Corsicana, Balch Springs,
Ennis, Terrell, Seagoville, Glenn Heights, Red Oak, Kaufman, Gun
Barrel City, Hutchins, Wilmer, Mabank, Crandall, Ferris, Tool and
Palmer.
LAT...LON 3212 9607 3189 9677 3241 9687 3272 9677
3272 9608
TIME...MOT...LOC 0454Z 254DEG 31KT 3248 9639
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dunn254
WWUS54 KFWD 070513
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1213 AM CDT Sun May 7 2023
TXC113-070522-
/O.CAN.KFWD.SV.W.0252.000000T0000Z-230507T0530Z/
Dallas TX-
1213 AM CDT Sun May 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and north central Texas.
LAT...LON 3212 9607 3189 9677 3209 9673 3223 9676
3241 9653 3255 9652 3272 9652 3272 9608
TIME...MOT...LOC 0512Z 257DEG 29KT 3243 9625
$$
TXC139-213-257-349-070530-
/O.CON.KFWD.SV.W.0252.000000T0000Z-230507T0530Z/
Kaufman TX-Henderson TX-Ellis TX-Navarro TX-
1213 AM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR KAUFMAN...NORTHWESTERN HENDERSON...EASTERN ELLIS AND CENTRAL
NAVARRO COUNTIES...
At 1212 AM CDT, a severe thunderstorm was located over Kemp, or 9
miles northwest of Gun Barrel City, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Corsicana, Ennis, Terrell, Seagoville, Kaufman, Gun Barrel City,
Mabank, Crandall, Tool, Combine, Kerens, Talty, Seven Points, Kemp,
Trinidad, Blooming Grove, Bardwell, Angus, Grays Prairie and Alma.
LAT...LON 3212 9607 3189 9677 3209 9673 3223 9676
3241 9653 3255 9652 3272 9652 3272 9608
TIME...MOT...LOC 0512Z 257DEG 29KT 3243 9625
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DunnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 8:20 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 6, 8:20 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 820 PM CDT Sat May 6 2023 ...New Short Term... .SHORT TERM... /NEW/ Update: Widespread convection has developed on schedule and is acquiring an eastward surge into the I-35 corridor as of 8 PM. Initial supercellular clusters are beginning to become outflow-dominant and should continue to organize into more linear segments with time. Remarkable 9 C/km lapse rates sampled by the 00z FWD sounding support the potential for convection to contain damaging gusts and large hail which will be the main threats over the next few hours. In addition, these storms have been and should continue to be prolific lightning producers. Anvil lightning is being observed as much as 50 miles ahead of parent thunderstorm activity and will precede the arrival of rainfall by as much as an hour. In addition to convective threats, recent high-res guidance continues to support the potential for flash flooding especially if training convection can materialize. HREF probability matched mean guidance indicates probabilities over 30% for isolated pockets of 3" of rain in 3 hours, and this threat will need to be monitored the next several hours. -Stalley Previous Discussion: /Through Sunday Night/ Another round of potentially significant severe thunderstorms is forecast this evening with threats for very large hail, damaging winds, and isolated flash flooding. Extreme instability is materializing within a Southern Plains buoyant sector in the presence of upper 60s dewpoints, anomalously warm temperatures, and steep mid-level lapse rates of 8.5-9 C/km. MLCAPE values exceeding 4000 J/kg will exist ahead of an eastward- moving dryline by late afternoon, with convective initiation expected to take place with aid from modest low-level convergence and broad ascent associated with southwesterly mid-level flow. Development should occur around or after ~5 PM with an initial discrete supercellular storm mode. These cells will pose threats for large hail in excess of 2", but probably only contain a low tornado potential due to weak low-level flow, high LCLs, and generally unfavorable hodographs. Also, dry mid-level air will promote strong cold-pooling, with outflow likely to cutoff surface-based inflow over time. As outflow from initial cells begins to merge, upscale growth into one or more linear segments appears likely during the 7-10 PM time frame, with organization aided by ~30 kts of deep layer shear. A forward-propagating MCS nature would be favored given the extraordinary instability on which this complex could feed, and the primary threat should transition to damaging gusts with pockets of 60-80 mph winds possible. Wind-driven hail will also be of concern as even linear segments will likely be able to maintain severe hail cores on a localized basis. While embedded tornadoes within such a complex can't be ruled out, the environment should support strong cold-pooling, and outflow may outrun this complex over time and eliminate the tornado potential. This is one area of uncertainty that will remain until trends are observed in real time. There will also be a flooding threat, particularly if the southern end of an eventual complex takes on more of an east-west orientation with backbuilding tendencies. We'll continue to advertise a localized flood risk with large uncertainty in where (or if) this may materialize. Convection should be moving east of the I-35 corridor around midnight and continue into East Texas during the wee hours of Sunday morning. Predominantly wind and flooding threats will exist during this time period with a gradual decay in convective intensity as activity eventually exits the area to the east/southeast. Additional severe convection is possible late tomorrow afternoon and evening, although timing and coverage are more uncertain. The greatest risk should be tied to the dryline and instability axis which once again will be located across western North Texas. While significant instability will be present, slightly weaker flow/shear may inhibit storm organization and intensity to some degree. However, threats for large hail with initial discrete cells will certainly be of concern given ample instability, but the potential for an organized complex with a long-lived wind threat does appear a bit lower than today's potential. -Stalley && .LONG TERM... /Issued 257 PM CDT Sat May 6 2023/ /Monday through next Weekend/ The weather pattern will remain pretty active through the upcoming week with daily rain/storm chances across most of North and Central Texas. Temperatures will also be on the warmer side during the early part of the week with highs in the upper 80s to low 90s Monday and Tuesday. Mid-to-upper level troughing over the western CONUS will send a couple of disturbances into the southern Plains early next week resulting in at least a slight chance of precipitation. Areas across Central Texas and over our western zones will have the best potential to see rain/storms Monday and Tuesday. However, the lack of strong large-scale ascent and a cap in place should keep the coverage fairly isolated to scattered. This should also limit the severe weather threat, but we can't rule out an isolated strong to severe storm if convection develops across the west. Otherwise, expect very warm temperatures with highs in the mid 80s to lower 90s. A few locations across the west may reach mid 90s each afternoon. Extended guidance continues to highlight an eastward shift of the upper trough over the second half of the week. This will give us better/higher rain chances and slightly lower high temperatures Wednesday through Friday. Depending on how the system evolves, we could see more widespread precipitation that could persist into the following weekend. Flooding concerns may increase during this period, especially over those areas that receive multiple episodes of heavy rain. At this time, rainfall totals over the next 7-days range from 1.5 inches to near 3 inches. Forecast updates should be monitored as details continue to be refined. Sanchez && .AVIATION... /Issued 746 PM CDT Sat May 6 2023/ /00z TAFs/ Widespread convection is ongoing west of D10 as of 00z which will spread into the TAF sites in the next few hours. Anvil lightning is preceding most of the actual precipitation, with lightning possible near the Metroplex TAF sites as much as 1-2 hours in advance of the primary thunderstorm activity. Hail and damaging wind gusts are possible with the most intense convection as it moves through D10. Following the eastward departure of storms overnight, low cigs (likely below 2 kft) will fill in across much of the area and should persist through midday Sunday. Additional convection is possible late tomorrow afternoon/evening, but timing and coverage remain uncertain at this time. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 70 88 69 90 70 / 70 10 30 10 10 Waco 67 85 68 89 68 / 50 20 20 20 5 Paris 67 83 67 85 68 / 60 30 20 20 10 Denton 66 88 66 89 66 / 70 10 30 10 10 McKinney 67 85 67 87 68 / 70 10 30 10 10 Dallas 70 88 69 90 70 / 70 10 30 10 5 Terrell 68 84 68 87 69 / 70 20 20 20 5 Corsicana 70 85 71 89 70 / 60 30 20 20 5 Temple 69 87 69 89 68 / 40 20 10 20 5 Mineral Wells 67 90 66 92 66 / 80 10 30 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 6, 7:49 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 749 PM CDT Sat May 6 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071315- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 749 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Severe storms will move across much of North Texas this evening and overnight. Large hail in excess of 2" and damaging wind gusts between 60 and 80 mph will be the main threats. A tornado or two cannot be ruled out. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The severe weather threat continues on Sunday. Large to very large hail, damaging winds and a tornado or two cannot be ruled out. The unsettled weather pattern will lead to additional instances of strong to severe storms each day, mainly in the afternoon and evening. The flash flooding threat will be increasing the latter half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tonight across portions of NOrth Texas
In the hours before
Local storm report, May 6, 9:09 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
909 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 1 N NOCONA 33.79N 97.72W
05/06/2023 M58 MPH MONTAGUE TX TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
MSSLocal storm report, May 6, 9:50 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 5 S CISCO 32.32N 98.99W
05/06/2023 U1.00 INCH EASTLAND TX PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MSSLocal storm report, May 6, 10:04 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1004 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 2 WNW GRANBURY 32.45N 97.82W
05/06/2023 M58 MPH HOOD TX AWOS
KGDJ AWOS.
&&
MSSLocal storm report, May 6, 10:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 N WALNUT SPRINGS 32.08N 97.75W
05/06/2023 E65 MPH BOSQUE TX AMATEUR RADIO
&&
MSSLocal storm report, May 6, 10:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST GODLEY 32.45N 97.53W
05/06/2023 E65 MPH JOHNSON TX AMATEUR RADIO
&&
MSSLocal storm report, May 6, 10:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1044 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST RIO VISTA 32.24N 97.39W
05/06/2023 E60 MPH JOHNSON TX AMATEUR RADIO
&&
MSSThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:12 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland | 63 min |
| May 6, 7:13 PM CDT | Severe Thunderstorm Warning | FWD | Young | 62 min |
| May 6, 7:41 PM CDT | Severe Thunderstorm Warning | FWD | Jack | 49 min |
| May 6, 7:55 PM CDT | Areal Flood Advisory | FWD | Comanche, Eastland | 2 hr |
| May 6, 8:09 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 28 min |
| May 6, 8:14 PM CDT | Areal Flood Advisory | FWD | Young | 2 hr |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 53 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | FWD | Erath | 45 min |
| May 6, 8:59 PM CDT | Severe Thunderstorm Warning | FWD | Eastland, Stephens | 61 min |
| May 6, 9:03 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Palo Pinto, Parker | 57 min |
| May 6, 9:12 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Parker | 33 min |
| May 6, 9:48 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Erath, Hood, Johnson, Somervell | 57 min |
| May 6, 10:16 PM CDT | Areal Flood Advisory | FWD | Eastland | 119 min |
| May 6, 10:19 PM CDT | Areal Flood Advisory | FWD | Erath, Hood, Somervell | 116 min |
| May 6, 10:41 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis, Hill, Johnson, Tarrant | 64 min |
| May 6, 11:11 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Hill, Navarro | 34 min |
| May 6, 11:44 PM CDT | Areal Flood Advisory | FWD | Johnson | 3 hr |
| May 7, 12:00 AM CDT | Special Weather Statement | FWD | Johnson | 30 min |
| May 7, 12:26 AM CDT | Severe Thunderstorm Warning | FWD | Freestone, Navarro | 40 min |
| May 7, 12:53 AM CDT | Severe Thunderstorm Warning | FWD | Hill | 52 min |
| May 7, 1:08 AM CDT | Special Weather Statement | FWD | Ellis, Navarro | 37 min |
| May 7, 1:46 AM CDT | Severe Thunderstorm Warning | FWD | Navarro | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.